As today is World Mental Health Day, I wanted to put the spotlight on what to do when you experience depression whilst travelling. I spent the past year studying in Texas and recently travelled back to the US after just starting new medication. One of the not so nice elements of sertraline is that it makes you feel worse before it makes you feel better, and my time in Pennsylvania and New York this August coincided with a large dip in my mental wellbeing.
When moving for my year abroad to Arlington in Texas, I was much more excited than nervous. For someone with a history of sadness along with the occasional panic attack I had expected to be far more anxious than I was. However, after arriving a lot of emotions came to the surface. Culture shock, isolation from the support of my family and friends back home and issues with registering for classes added additional stress to the already trying experience of moving and left me feeling down. I withdrew from my friends, frequently spent nights alone in my room and sometimes avoided classes because I felt physically unable to get out of bed. This caused me to feel isolated and the disruption to my routine made the problem spiral. I beat myself up about not making ‘the most’ out of my year abroad which in turn worsened my depression. In the second semester I enrolled in counselling but my therapist was dismissive of my feelings putting it all down to homesickness. I decided talking therapy wasn’t for me and instead got myself a part time job on campus to give some structure to my day and avoid financial stress, alongside joining the Multicultural Affairs department as a peer educator which really helped me feel empowered. These actions helped me make some fantastic friends who were there to support me on my worst days.
When I returned home, the issues that had developed while I was abroad got far worse. Most days I was unmotivated and unenthusiastic about things I usually enjoyed. I eventually decided enough was enough and made the decision to visit my GP who diagnosed me with depression and prescribed me sertraline. After that I returned to the US for a summit on Sustainable Development at a camp and the UN. I left with enough medication to last the full trip and a prescription in case there were any questions. I also called my insurance and disclosed my condition, so I was as prepared as it is possible to be! However, I couldn’t mentally prepare for how draining sixteen days with 360 people from around the world would be. There were moments that were fantastic, but there were moments when I just couldn’t handle the physical and mental requirements of the program. Lack of sleep, adjusting to my new medication, and feeling isolated from the people around me made the bad days awful. However, I helped myself by taking time out if I needed it and luckily my team were really supportive if I needed to stay in bed.
I made sure to listen to my body and if I was tired I gave myself time to rest. When I felt overwhelmed, I explored the city by myself to give myself some physical and mental space. I think the most important thing to remember if you’re travelling with depression is to do what you need to do to feel better.
Now back in the UK, the memories I made while traveling will stay with me forever. I’m looking forward to the challenges of my final year at University and travelling again in the future knowing that I can keep myself safe, healthy, and have fun abroad – even if I do suffer from depression.
For more advice about traveling with mental health concerns visit the Foreign and Commonwealth Office website here.
2 responses to “Travelling with Depression”
Courtney – this is such a great post for so many reasons! Mental health is something that everyone suffers from at one time or another, whether they know it or not. Sharing your story might help people realise that it’s not the end of the world, that they will get through it, and that there are other people out there who can help! Great read and thank you 🙂
Thanks for sharing about your struggle, Courtney. That took some courage.